Hail, Goshen
- When
- June 25, 3:03 PM MST
- Where
- Goshen County, 0.51 mi W of (Tor)torrington Airport
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.060, -104.160
Severe thunderstorms moved across portions of Goshen and Niobrara Counties on the 25th producing large hail up to ping pong ball size and gusty winds at the Torrington Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across portions of Goshen and Niobrara Counties on the 25th producing large hail up to ping pong ball size and gusty winds at the Torrington Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 25, 1:27 PM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 227 PM MDT Tue Jun 25 2019 .SHORT TERM...(This evening through Wednesday) Issued at 130 PM MDT Tue Jun 25 2019 A warm and mostly sunny day is ongoing as of 1:30pm across southeastern Wyoming. Upper level southwest flow is continuing across the region keeping things warm. A couple forecast challenges today include the marginal severe threat today and tomorrow along with hydrology and fire weather focus. ...SEVERE THREAT... Afternoon satellite and surface observations showed a slowly deepening cumulus field along a diffuse surface trough and frontal zone across southeastern Wyoming and western Nebraska. Isolated convection is expected to evolve from the destabilizing airmass over the next several hours. CI is underway as of 1:30 pm. Current SPC marginal risk reflects the threat for severe weather well. MLCAPE will be the limiting factor due to limited surface moisture. Large DCAPE near 1000j/kg and low level inverted V soundings are present across much of the area with supportive mid level lapse rates. Midlevel shear is favorable for supercells capable of large hail and damaging downburst winds. The most favorable area appears to be to the east of the broad surface trough across the Nebraska Panhandle. Better low level moisture and lower LFCs should promote vigorous storm growth this afternoon and evening. Similar potential for strong storms exists tomorrow with another SPC marginal risk. Shear will increase along with a slight uptick in low level moisture. The main threat again appears to be large hail and strong winds over the panhandle where moisture content is the greatest. Forecast details will come into better view over the next few hours but for now expect isolated to widely scattered strong to severe storms from 2 to 10 pm. ...Rest of Today through Wednesday... Warm temperatures in the 70's and 80's will cool quickly after sunset with lows in the mid 50s. Winds from the west should keep things warm overnight with just scattered clouds over much of Wyoming and Nebraska. Residual moisture could allow a few lower clouds to develop cross the panhandle late tonight, but wide spread fog and stratus are not expected. Another warm and pleasant day is expected Wednesday with 700 mb temperatures perking up slightly ahead of stronger southwest flow aloft. Highs could reach the upper 80s to near 90 for the panhandle, with lower 80s and upper 70s across eastern Wyoming. Southerly winds will keep the moisture around and another shot of showers and thunderstorms is expected from the afternoon through the evening hours (see severe section). Mid level heights will begin to rise Wednesday afternoon the main trough stalls to the west, and a shortwave ridge begins to build. Convection should quickly end from west to east with warm temperatures and clearing skies expected. .LONG TERM...(Thursday through Tuesday) Issued at 130 PM MDT Tue Jun 25 2019 The general upper air pattern will be dominated by a large bowling ball low over the west coast with a building ridge to the east over the southern plains. Mid level heights will be slowly rising through mid week and into the weekend as the upper low stalls and the ridge builds further to the west. Thursday and Friday should remain mostly dry. Very warm temperatures are expected with the warm southwest flow aloft and the abundant sunshine. Things will change as we head into the weekend as the upper level low fragments, and the trough becomes latitudinal distended. A strong surface low will drag a cold front across western Nebraska and eastern Wyoming Saturday evening and early Sunday. This will allow for favorable moisture return Sunday and Monday, bringing an end to the very warm weather and increasing shower and thunderstorm chances. Models quickly diverge on the handling of upper level features beyond day 7. A generally active and trough trend is expected with occasional strong ridging between wave sets. This would imply temperatures near or above average with average precipitation chances in the extended. && .AVIATION...(For the 18Z TAFS through Wednesday morning) Issued at 1130 AM MDT Tue Jun 25 2019 Main Aviation concern this afternoon and into this evening will be the timing and coverage of thunderstorm activity expected to develop by mid-afternoon across southeast Wyoming. Expect VCTS around KLAR and KCYS as early as 20z, but closer to 22z to 00z across the western Nebraska terminals. A few thunderstorms may have some hail and strong gusty winds, but those shouldn't be too widespread. VFR conditions will prevail through tonight with maybe brief MVFR VIS due to heavy rainfall associated with a few thunderstorms into this evening. && .FIRE WEATHER... Issued at 130 PM MDT Tue Jun 25 2019 Increasing temperatures and mostly dry conditions will cause elevated fire weather concerns now through the end of the week. Fuel status remains unfavorable for widespread red flag but continued drying this week could enhance fire weather concerns in later forecasts. Fire weather partners be advised. && .HYDROLOGY... Issued at 130 PM MDT Tue Jun 25 2019 Flood Warning remains for North Platte at Saratoga and Sinclair. Basin runoff will continue to slowly trickle down over the next several days as the North Platte at Saratoga and Sinclair have peaked within the last 12 to 24 hours. The addition of warm temperatures should enhance upper level snowmelt over the coming days, helping to keep base flows high. Current forecasts from the MBRFC show the sites remaining in mid to high action stage but remaining below flood stage for now. Widespread rainfall is not expected for the next several days which should help mitigate flooding potential. Hydrologic impacts remain a concern for later next weekend as rain returns but impacts are not expected to be severe. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AL LONG TERM...AL AVIATION...TJT FIRE WEATHER...AL HYDROLOGY...AL
Hazardous Weather Outlook National Weather Service Cheyenne WY 233 PM MDT Tue Jun 25 2019 WYZ103>106-109>117-262045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 233 PM MDT Tue Jun 25 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few showers and thunderstorms will be possible this afternoon and evening. Storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A marginal risk of severe thunderstorms is expected for Wednesday with the main threats of damaging winds and large hail. Upper level ridging will keep moisture away from the area mid week to next weekend keeping the threat for severe weather low. SNowmelt will continue to keep area rivers and streams elevated over the next several days. Flood Warnings remain in effect for Saratoga and Sinclair. Avoid flooded roadways and be alert for fluctuating water levels. .Spotter information statement... Spotter activation will likely not be required. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 262045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 233 PM MDT Tue Jun 25 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A marginal risk of severe thunderstorms is expected today across eastern Wyoming and western nebraska. Strong damaging winds and large hail will be possible with storms this afternoon and evening. Storms will decrease in coverage and intensity by 10 pm. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A marginal risk of severe thunderstorms is expected for Wednesday with the main threats of damaging winds and large hail. Upper level ridging will keep moisture away from the area mid week to next weekend keeping the threat for severe weather low. .Spotter information statement... Spotter activation will likely not be required.
Special Weather Statement National Weather Service Cheyenne WY 159 PM MDT Tue Jun 25 2019 WYZ115>117-252030- South Laramie Range WY-South Laramie Range Foothills WY- Laramie Valley WY- 159 PM MDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST CENTRAL LARAMIE COUNTIES UNTIL 230 PM MDT... At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near Laramie, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Tie City Campground around 205 PM MDT. Yellow Pine Campground around 210 PM MDT. North Crow Campground around 215 PM MDT. Horse Creek around 225 PM MDT. This includes Interstate 80 in Wyoming between mile markers 306 and 327. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4121 10566 4139 10570 4157 10519 4115 10512 TIME...MOT...LOC 1958Z 261DEG 43KT 4131 10558 Trudel
Special Weather Statement National Weather Service Cheyenne WY 229 PM MDT Tue Jun 25 2019 WYZ116-117-252100- South Laramie Range WY-South Laramie Range Foothills WY- 229 PM MDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 300 PM MDT... At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near North Crow Campground, or 13 miles east of Laramie, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tie City Campground, North Crow Campground, Federal and Yellow Pine Campground. This includes Interstate 80 in Wyoming near mile marker 323. LAT...LON 4124 10545 4138 10540 4137 10495 4112 10500 TIME...MOT...LOC 2028Z 281DEG 29KT 4128 10533 Brothers
Special Weather Statement
National Weather Service Cheyenne WY
255 PM MDT Tue Jun 25 2019
WYZ117-118-252130-
Central Laramie County WY-South Laramie Range Foothills WY-
255 PM MDT Tue Jun 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
330 PM MDT...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Whitaker, or 23 miles northwest of Cheyenne,
moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Whitaker.
This includes Interstate 25 in Wyoming between mile markers 30 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4137 10499 4147 10515 4165 10485 4165 10466
4147 10465
TIME...MOT...LOC 2054Z 250DEG 36KT 4146 10499
BrothersSpecial Weather Statement National Weather Service Cheyenne WY 337 PM MDT Tue Jun 25 2019 WYZ108-252200- Goshen County WY- 337 PM MDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 400 PM MDT... At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Veteran, or 22 miles southwest of Torrington, moving east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Torrington, Yoder, Huntley, Veteran and Hawk Springs. LAT...LON 4171 10452 4197 10461 4207 10417 4177 10406 TIME...MOT...LOC 2136Z 251DEG 28KT 4183 10450 Brothers
Special Weather Statement National Weather Service Cheyenne WY 342 PM MDT Tue Jun 25 2019 WYZ105-109-110-113-114-252215- Shirley Basin WY-Upper North Platte River Basin WY- North Snowy Range Foothills WY-Central Carbon County WY- Snowy Range WY- 342 PM MDT Tue Jun 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 415 PM MDT... At 342 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles west of Hanna to Teton Reservoir. Movement was east at 35 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Hanna and Teton Reservoir. This includes Interstate 80 in Wyoming between mile markers 224 and 252. LAT...LON 4192 10622 4154 10689 4155 10741 4191 10682 TIME...MOT...LOC 2142Z 271DEG 30KT 4184 10682 4160 10725 Brothers
The Cheyenne radar (KCYS), 114 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind measured at the Torrington Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822052, 822053, 822054, 822055.